Nebraska, 2016

Extreme Cold in Nebraska, December 17 to 18, 2016

December 17 to 18, 2016 · NWS FSD · 2 events in 2 counties and zones

Strong winds, which were slowly decreasing after a snowfall, combined with bitterly cold arctic air to drive wind chills to 35 to 45 degrees below zero from late on December 17th through the morning of December 18th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Strong winds, which were slowly decreasing after a snowfall, combined with bitterly cold arctic air to drive wind chills to 35 to 45 degrees below zero from late on December 17th through the morning of December 18th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 17, 3:00 PM CST, 1 hour earlier.

Area forecast discussion, Dec 17, 3:00 PM CST, 1 hour before
Area Forecast Discussion
National Weather Service Sioux Falls SD
300 PM CST Sat Dec 17 2016

.SHORT TERM...(This evening through Sunday)
Issued at 300 PM CST Sat Dec 17 2016

The story in the short term is life threatening cold.
Low temperatures tonight will drop towards values we haven't
experienced in over 7 years, and in some cases, we'll experience
one of the earliest extreme colds on record.

We're already setting up nicely for a rapid fall once the sun sets
today, as clouds have quickly moved southeast. The surface ridge
will drift across the area after midnight, allowing a light
southerly wind to develop in the Missouri River Valley by 3am. We'll
see if this southerly shift has any impact on temperatures over the
western CWA. Elsewhere, with a light wind never truly trending calm,
wind chill values will fall below -30 and -45 over the CWA.  These
life-threatening wind chills will persist through the morning hours
as southerly winds increase their speed through mid-morning.

Clouds will move across the area on Sunday, with high temperatures
slowly crawling above zero in some areas.  Have kept high
temperatures below zero over deeper snow pack areas of southwest
Minnesota.   Wind chills may remain -10 to -20 below through the
afternoon over areas east of I-29.

.LONG TERM...(Sunday night through Saturday)
Issued at 300 PM CST Sat Dec 17 2016

The most significant weather feature from Sunday night to Christmas
Eve will be the immediate rapid warming to above normal temperatures
for most of the week. The upper flow will be quickly transitioning to
westerly, and a series of rapidly moving waves along and just south
of the Canadian border will force frigid arctic air well into
northeastern Canada.

Temperatures will fall at most a tiny bit Sunday night, despite
mostly clear skies, as the southwesterly surface flow brings
warming. This flow looks typically string enough on the model BL
winds to produce a blowing snow threat along the Buffalo Ridge in
southwest MN, and will add. High temperatures should be in the 20s
to lower 30s Monday, and in the 30s everywhere Tuesday. Any light
precipitation with the first wave Tuesday should be to the north.

Another rapidly moving wave on Wednesday is forecast on model
solutions to track far enough south to mildly threaten our area with
light precipitation. The GFS brings this system further south than
the EC and Canadian, and a compromise leads to a 50 percent chance
of light snow for Wednesday, mainly in southwest Minnesota. Further
south, where we will go slight chance, the system may bring enough
warm air aloft to threaten freezing rain or sleet along the
Missouri River. Will not mention this for now because of the low
threat of precipitation, and the understandable variance in model
solutions in handling such a rapidly moving system. Should this wave
come out stronger on future model solutions, it could become the main
weather feature for the period. Meanwhile, temperatures Wednesday
should still be mild with highs mostly in the 30s.

Thursday looks dry and mild, then another wave Friday looks dry at
this time. A broad and weak trough developing behind the Friday
system may bring modest cooling for Saturday, which will be
Christmas Eve. At this time, the Canadian appears to be the only
operational model still forecasting a halfways strong Christmas
weekend winter weather system, but it shows precipitation with it
only as close to our area as southeast NE and southern IA.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1128 AM CST Sat Dec 17 2016

Stratus clearing the area quickly today. However, Sioux City will
continue to see very light flurries and blowing snow into the mid
afternoon hours. A gusty northerly wind will begin to calm down
this evening, with VFR conditions and VERY COLD wind chills into
Sunday.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Chill Warning until noon CST Sunday for SDZ038>040-050-
     052>071.

MN...Wind Chill Warning until noon CST Sunday for MNZ071-072-080-081-
     089-090-097-098.

IA...Wind Chill Warning until noon CST Sunday for IAZ001>003-012>014-
     020>022-031-032.

NE...Wind Chill Warning until noon CST Sunday for NEZ013-014.

&&

SHORT TERM...Dux
LONG TERM...
AVIATION...Dux
Hazardous weather outlook, Dec 17, 3:24 PM CST, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
324 PM CST SAT DEC 17 2016

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-182130-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-
NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-BEADLE-KINGSBURY-
BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-
DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-
TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD-UNION-
324 PM CST SAT DEC 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST
NEBRASKA...CENTRAL SOUTH DAKOTA...EAST CENTRAL SOUTH DAKOTA...
SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WHILE WINDS WILL DIMINISH OVERNIGHT...TEMPERATURES WILL PLUMMET
AND WHEN COMBINED WITH WINDS OF 5 TO 10 MPH WIND CHILL VALUES OF
35 BELOW TO 45 BELOW ZERO CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Dec 17, 12:01 PM CST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1201 PM CST SAT DEC 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 PM     SNOW             1 N WESTBROOK           44.05N 95.43W
12/17/2016  M5.0 INCH        COTTONWOOD         MN   PUBLIC

            FROM SOCIAL MEDIA.

&&

NWS SIOUX FALLS SD
IRIS SYSTEM
Local storm report, Dec 17, 12:17 PM CST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1217 PM CST SAT DEC 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1217 PM     SNOW             FLANDREAU               44.05N 96.60W
12/17/2016  E6.0 INCH        MOODY              SD   PUBLIC

            FROM SOCIAL MEDIA.

&&

NWS SIOUX FALLS SD
IRIS SYSTEM
Local storm report, Dec 17, 12:20 PM CST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1220 PM CST SAT DEC 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     HEAVY SNOW       LESTER                  43.44N 96.33W
12/17/2016  E7.3 INCH        LYON               IA   PUBLIC

            FROM SOCIAL MEDIA.

&&

NWS SIOUX FALLS SD
IRIS SYSTEM
Local storm report, Dec 17, 3:03 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
303 PM CST SAT DEC 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     HEAVY SNOW       MITCHELL                43.73N 98.03W
12/17/2016  M6.5 INCH        DAVISON            SD   TRAINED SPOTTER

            STORM TOTAL.

&&

NWS SIOUX FALLS SD
IRIS SYSTEM
Local storm report, Dec 17, 3:10 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
310 PM CST SAT DEC 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     SNOW             WINFRED                 44.00N 97.36W
12/17/2016  M4.0 INCH        LAKE               SD   PUBLIC

            SOCIAL MEDIA REPORT.

&&

AF
Local storm report, Dec 17, 3:12 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
312 PM CST SAT DEC 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     SNOW             PETERSON                42.92N 95.34W
12/17/2016  M2.5 INCH        CLAY               IA   TRAINED SPOTTER

            .

&&

AF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Dakota

When
December 17, 4:00 PM CST to December 18, 10:00 AM CST
Where
Dakota forecast zone
Reported by
Law Enforcement
Coordinates
42.391, -96.564 (the zone’s center; the record gives no point)

Strong northwest winds on December 17th, decreasing to around 10 mph during the night of the 17th, combined with falling temperatures to lower wind chill readings to 35 to 45 below zero. Actual temperatures dropped to colder than 20 below zero.

Extreme Cold/Wind Chill, Dixon

When
December 17, 4:00 PM CST to December 18, 10:00 AM CST
Where
Dixon forecast zone
Reported by
Law Enforcement
Coordinates
42.493, -96.868 (the zone’s center; the record gives no point)

Strong northwest winds on December 17th, decreasing to around 10 mph during the night of the 17th, combined with falling temperatures to lower wind chill readings to 35 to 45 below zero. Actual temperatures dropped to colder than 20 below zero.

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 664481, 664482.